Winter Weather, Marquette
- When
- January 12, 6:00 AM CST to January 13, 3:00 AM CST
- Where
- Marquette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
A long-duration light snow event affected South-central and Southeast Wisconsin from Jan 12 into early Jan 13th. It began in the late morning west of Madison, and in the mid to late afternoon toward Lake Michigan.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A long-duration light snow event affected South-central and Southeast Wisconsin from Jan 12 into early Jan 13th. It began in the late morning west of Madison, and in the mid to late afternoon toward Lake Michigan. Snow to liquid ratios of 13:1 acted on 0.3 to 0.4 inch of liquid to produce widespread 4 to 6 inch snow totals. The snow was generated by a closed 500 mb low that strengthened as it moved over Illinois and became negatively tilted as it crossed Indiana into Ohio and interacted with an open short-wave trough that dropped southeast into Wisconsin during the day on January 12th. Moisture wrapping into the southern closed low was pulled up over southern Wisconsin ahead of the short wave trough and into an inverted trough of surface low pressure that extended back to the northwest from the main surface low on the Indiana/Ohio border. The development of a secondary area of surface low pressure over Lower Michigan produced an area of low-level convergence across eastern sections of Southeast Wisconsin that kept the snow going from the late evening until after midnight. This added to snow totals in portions of Sheboygan...Fond Du Lac...Washington and Dodge counties, as well as Waukesha...Milwaukee...Racine and Kenosha counties, bringing total accumulations of 6.5 inches to 8 inches in these counties. The greatest total was 8.1 inches in the city of Kenosha. There were some spin-outs and vehicle accidents with a few minor injuries reported across southern Wisconsin. Because of the long-duration of snowfall, road crews were able to keep roads clear and minimize the impact on society. Therefore, this event was not classified as a winter storm event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 12, 3:29 AM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
329 AM CST THU JAN 12 2012
.TODAY AND TONIGHT...FORECAST CONFIDENCE IS HIGH.
WILL CONTINUE WITH THE WINTER WEATHER ADVISORY. LOOKS LIKE A UNIFORM
5 TO 6 INCH SNOWFALL ACROSS SOUTHERN WISCONSIN...HIGHEST IN THE
EAST. CONSENSUS ON QPF IS IN GOOD AGREEMENT...ROUGHLY /0.35-0.45/
TEMP CONSIDERATIONS WOULD PUT THE SNOW RATIO AROUND 15 TO 1...BUT
WILL KNOCK THAT DOWN TO ABOUT 13 TO 1 DUE TO THE WIND FRACTURING
SOME OF THAT SNOW. PRECIP OVERNIGHT HAS BEEN MORE FRONTOGENETIC IN
NATURE RESULTING IN THE INITIAL NARROW BANDED LOOK TO THE RADAR
RETURNS. BUT THIS WILL TRANSITION TO A MORE BROAD SCALE FORCING
SCENARIO AS THE UPPER LOW IS DEEPENING...CLOSING OFF AND MOVING
EAST...WITH THE SHORT WAVE OVER WESTERN MISSOURI SWINGING A BIT
NORTHEAST THIS AFTERNOON. THE UPPER TROF SHOULD TAKE ON SOME
NEGATIVE TILT CHARACTERISTICS. THE CENTER OF THE ASSOCIATED SFC LOW
MOVES ACROSS OHIO...BUT THERE IS PRETTY GOOD PRESSURE WEAKNESS BACK
INTO THE SOUTHERN LAKE MICHIGAN REGION. WHAT IS LACKING WITH THIS
EVENT TODAY AND TONIGHT IS GOOD DEEP FRONTOGENETIC FORCING IN
ADDITION TO GOOD CROSS HAIRS SIGNATURES. I/M NOT SEEING A LOT OF
OMEGA IN THAT DENDRITE GROWTH ZONE. IT DOES APPEAR WE HAVE A FAIR
AMOUNT OF MOISTURE...WITH THE ISENTROPIC CHART SHOWING BETWEEN 2 TO
3G/KG.
SO TAKING ALL THIS TOGETHER...FEEL PRETTY COMFORTABLE WITH THE 5 TO
6 INCH AMOUNTS.
THE OTHER ELEMENT TO THIS SYSTEM WILL BE THE BRISK NORTHWEST WINDS
OF 15 TO 25 MPH WITH SOME GUSTS TO 30 MPH. THE FIRST FEW INCHES OF
THIS EVENT WILL GET LOCKED INTO THE BARE GROUND AND GENERALLY WON/T
BLOW/DRIFT MUCH. SO EXPECT THE MAIN THREAT FOR ANY BLOWING/DRIFTING
SNOW TO RUN FROM MID AFTERNOON THROUGH THE EVENING. THE PEAK OF THE
SNOWFALL WILL BE EARLY AFTERNOON IN MADISON AND LATE AFTERNOON
EVENING FOR MILWAUKEE...OF COURSE RAMPING UP AND TAPERING DOWN
AROUND THESE TIMES.
WITH ROAD SURFACE TEMPERATURES ABOVE FREEZING...THE INITIAL SNOW
SHOULD MELT. BUT AT THE SAME TIME...AIR TEMPERATURES WILL BE FALLING
THROUGH THE DAY SO ROADS MAY BEGIN TO ICE UP...ESPECIALLY THE MORE
SECONDARY ROADS.
THE SNOW WILL TAPER OFF FROM WEST TO EAST BEGINNING THIS EVENING
WITH TEMPS CONTINUING TO FALL.
HIGHS TODAY SHOULD BE REALIZED BETWEEN 12-15Z WITH TEMPS SLOWLY
FALLING THEREAFTER.
.FRIDAY...FORECAST CONFIDENCE...MEDIUM TO HIGH
WIDESPREAD SNOW WILL BE MAINLY EAST OF THE FORECAST AREA BY DAYBREAK
FRIDAY...WITH SOME LINGERING LIGHT SNOW POSSIBLE IN THE EAST IN THE
MORNING. MODELS SHOWING A WEAK WAVE IN THE LARGE UPPER CYCLONIC FLOW
TO DROP THROUGH DURING THE DAY...POSSIBLY KEEPING A CHANCE FOR
FLURRIES INTO THE AFTERNOON. 925 MB TEMPS OF -12 TO -14C ALOFT
COMBINED WITH CLOUDY SKIES WILL KEEP TEMPS FROM HITTING 20
WEST...WHILE JUST SNEAKING INTO THE LOW 20S IN THE EAST. BREEZY
WINDS OUT OF THE NORTHWEST WILL LIKELY KEEP WIND CHILLS IN THE
SINGLE DIGITS THROUGH THE DAY. QUITE A CONTRAST FROM THE RECORD
SETTING HIGHS IN THE 50S YESTERDAY.
.SATURDAY...FORECAST CONFIDENCE...LOW TO MEDIUM
A WEAK WAVE EXPECTED TO BRING SOME LIGHT SNOW TO THE AREA SATURDAY.
BEST MOISTURE AND ISENTROPIC LIFT EXPECTED TO JUST CLIP THE SW
FORECAST AREA...THOUGH THE NAM IS FARTHER NORTH AND WETTER AND WOULD
WARRANT HIGHER AND MORE WIDESPREAD POPS THAN CURRENTLY IN THE
FORECAST. WILL WAIT FOR BETTER CONSISTENCY BEFORE BITING ON THIS
SOLUTION. COLDER AIR WILL LINGER IN THE AREA...SO HIGHS ONLY
EXPECTED TO GET INTO THE LOW 20S.
.SUNDAY...FORECAST CONFIDENCE...MEDIUM
QUIET WEATHER EXPECTED SUNDAY...WITH TEMPERATURES RETURNING TO
AROUND NORMAL FOR MID JANUARY.
.MONDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE...LOW TO MEDIUM
STILL LOOKS LIKE LIGHT PRECIP POSSIBLE FOR MONDAY AS SFC LOW
PRESSURE SLIDES BY TO THE NORTH...DRAGGING A COLD FRONT THROUGH IN
THE EVENING. SOUTHERLY WINDS AHEAD OF THE FRONT MAY WARM THINGS
ENOUGH FOR SOME RAIN. GFS SOLUTION EVEN SUGGESTING FREEZING RAIN OR
FREEZING DRIZZLE DURING THE MORNING HOURS. NOT GREAT CONSISTENCY
WITH THE FINER DETAILS OF THIS SYSTEM BETWEEN MODELS...SO JUST LEFT
PRECIP TYPE AS RAIN/SNOW FOR NOW.
GFS AND ECMWF NOW BRINGING ANOTHER LOW NORTHEAST ALONG THE
BAROCLINIC ZONE TUESDAY...PASSING BY TO THE SOUTHEAST OF WI. WITH
SRN WI ON THE COLD SIDE OF THE FRONT...THIS CURRENT SOLUTION
SUGGESTS SOME ACCUMULATING SNOW...PARTICULARLY ACROSS THE SOUTHEAST.
THIS IS A FAIRLY NEW SCENARIO...SO DID NOT PULL UP POPS MUCH...BUT
POPS WILL DEFINITELY NEED TO BE RAISED IF THIS SHOWS SOME RUN TO RUN
CONSISTENCY.
STARTING TO LOOK LIKE A GOOD PUNCH OF COLDER AIR BEHIND THE TUESDAY
SYSTEM...WITH BELOW NORMAL TEMPS POSSIBLE FROM WEDNESDAY THROUGH THE
REMAINDER OF THE WEEK. USED CONSENSUS OF MODELS FOR HIGHS
WEDNESDAY...BUT MAY NOT BE COLD ENOUGH IF THE NEWER GFS AND ECMWF
SOLUTIONS VERIFY.
&&
.AVIATION/12Z TAFS/...
EXPECT CONDITIONS TO DETERIORATE TO IFR LEVELS ACROSS THE AREA BY
12-13Z AT KMSN...AND IN KMKE/KENW BY 14-15Z. KUES IS ALREADY THERE
WITH A 900 BKN AT 09Z. BOTH CIGS/VSBYS WILL LOWER IN THE ADVANCING
SNOWFALL. CONDITIONS SHOULD BEGIN TO LIFT TO MVFR LEVELS LATER THIS
EVENING AND OVERNIGHT AS THE SNOW BEGINS TO WIND DOWN.
BY 6 PM THE KMSN AREA SHOULD HAVE AROUND 3.5 TO 4 INCHES ON THE
GROUND WITH THE PEAK OF THE SNOW OCCURRING AROUND 18-20Z. ANOTHER
INCH SHOULD OCCUR AFTER 00Z FRIDAY. AT KMKE...ABOUT 2 INCHES SHOULD
BE REALIZED BY 00Z THIS EVENING WITH ANOTHER 2 TO 3 INCHES BEFORE
MIDNIGHT. THE PEAK OF THE SNOW IN MILWAUKEE WILL CLOSER TO 23-00Z.
LOOK FOR NORTHWEST WINDS OF 15 TO 25 MPH WITH A FEW GUSTS TO 30 MPH
THROUGH THE EVENT.
&&
.MARINE...
STRONG LOW PRESSURE EAST OF THE AREA WILL RESULT IN BRISK NORTHWEST
WINDS OF 15 TO 25 KNOTS WITH GUSTS TO 30 KNOTS TODAY INTO FRIDAY.
WINDS WILL SLOWLY SUBSIDE THROUGH FRIDAY NIGHT. THUS...A SMALL CRAFT
ADVISORY WILL BE IN EFFECT TODAY THROUGH FRIDAY NIGHT. HIGHEST WAVES
TOWARD OPEN WATER.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY UNTIL 4 AM CST FRIDAY FOR WIZ046-047-056-
057-062-063-067>069.
WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 AM CST
FRIDAY FOR WIZ051-052-058>060-064>066-070>072.
LM...SMALL CRAFT ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST
FRIDAY NIGHT FOR LMZ643>646.
&&
TODAY/TONIGHT AND AVIATION/MARINE...DAVIS
FRIDAY THROUGH WEDNESDAY...DDVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 358 AM CST THU JAN 12 2012 WIZ046-047-051-052-056>060-062>072-131000- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 358 AM CST THU JAN 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH TONIGHT. TOTAL SNOW ACCUMULATIONS WILL BE IN THE 5 TO 6 INCH RANGE WITH THE HIGHEST AMOUNTS ACROSS THE FAR SOUTHEAST. NORTHWEST WINDS OF 15 TO 25 MPH WITH A FEW GUSTS TO 30 MPH WILL CAUSE SOME BLOWING AND DRIFTING SNOW THIS AFTERNOON AND EVENING. TRAVEL COULD BECOME HAZARDOUS AT TIMES. THE SNOW WILL BEGIN TO TAPER OFF FROM WEST TO EAST THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WINTER WEATHER ADVISORY WILL CONTINUE INTO EARLY FRIDAY MORNING OVER THE SOUTHEAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS WILL BE APPRECIATED AS THE SNOW ACCUMULATES. LMZ643>646-131000- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 358 AM CST THU JAN 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR BRISK NORTHWEST WINDS AND HIGH WAVES. THE HIGHEST WAVES WILL BE TOWARD OPEN WATER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SMALL CRAFT ADVISORY WILL CONTINUE FRIDAY NIGHT FOR THE BRISK NORTHWEST WINDS. ALTHOUGH WINDS WILL BE DIMINISH BY FRIDAY NIGHT...WAVES WILL REMAIN ELEVATED FOR A TIME. DAVIS WWW.WEATHER.GOV/MKX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
554 AM CST THU JAN 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 AM SNOW BARABOO 43.47N 89.74W
01/12/2012 E1.0 INCH SAUK WI LAW ENFORCEMENT
0553 AM SNOW DODGEVILLE 42.96N 90.13W
01/12/2012 E1.0 INCH IOWA WI LAW ENFORCEMENT
0553 AM SNOW DARLINGTON 42.68N 90.12W
01/12/2012 E1.0 INCH LAFAYETTE WI LAW ENFORCEMENT
&&
SDAVISThe national radar mosaic for the moment the first event began.
20 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362430, 362431, 362432, 362433, 362434, 362435, 362436, 362437, 362438, 362439, 362440, 362441, 362442, 362443, 362444, 362445, 362446, 362447, 362448, 362449.